Alert archive / Texas / Tornado Warnings in 2014

Tornado Warning 1, NWS San Angelo, TX

April 1, 2014Throckmorton County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 1, 2014, 7:34 PM CDT for Throckmorton County, Texas. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2014, 7:34 PM CDT (00:34 UTC)
Expired
Apr 1, 2014, 8:00 PM CDT
In force
26 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 67 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 8:00 PM CDTHAIL 1.753 N Woodson, TX
Apr 1, 8:00 PM CDTHAIL 2.756 S Throckmorton, TXBASEBALL HAIL COVERING THE GROUND.
Apr 1, 8:05 PM CDTHAIL 14 S Throckmorton, TXQUARTER SIZE HAIL COVERING THE ROAD 4 MILES SOUTH OF THROCKMORTON
Apr 1, 8:10 PM CDTHAIL 1.510 Nw Throckmorton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 6:23 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WFUS54 KSJT 020034
TORSJT
TXC447-020100-
/O.NEW.KSJT.TO.W.0001.140402T0034Z-140402T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
734 PM CDT TUE APR 1 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 730 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 12 MILES SOUTHEAST OF IRBY...AND MOVING EAST AT
  15 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  THROCKMORTON AROUND 745 PM CDT.
  WOODSON AROUND 750 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE THE INTERSECTION OF US-183 AND
US-283. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3300 9896 3300 9947 3306 9948 3340 9939
      3340 9896
TIME...MOT...LOC 0034Z 258DEG 42KT 3307 9933

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$
DOLL/MD
2 follow-up statements
153 
WWUS54 KSJT 020046
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
746 PM CDT TUE APR 1 2014

TXC447-020100-
/O.CON.KSJT.TO.W.0001.000000T0000Z-140402T0100Z/
THROCKMORTON TX-
746 PM CDT TUE APR 1 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL THROCKMORTON
COUNTY UNTIL 800 PM CDT...

AT 745 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 6 MILES SOUTH OF THROCKMORTON...AND MOVING EAST AT 15
MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.

THIS DANGEROUS STORM WILL BE NEAR...
  WOODSON AROUND 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3300 9896 3300 9917 3302 9939 3307 9941
      3322 9938 3327 9915 3328 9896 3312 9896
TIME...MOT...LOC 0046Z 258DEG 42KT 3310 9917

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$
DOLL/PD
675 
WWUS54 KSJT 020054
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
754 PM CDT TUE APR 1 2014

TXC447-020100-
/O.CON.KSJT.TO.W.0001.000000T0000Z-140402T0100Z/
THROCKMORTON TX-
754 PM CDT TUE APR 1 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN THROCKMORTON
COUNTY UNTIL 800 PM CDT...

AT 750 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES SOUTH OF THROCKMORTON...AND MOVING EAST AT 30
MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
THROCKMORTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3304 9926 3308 9929 3316 9928 3317 9911
      3318 9896 3312 9896 3300 9896 3300 9917
TIME...MOT...LOC 0054Z 270DEG 26KT 3308 9919

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$
DOLL/MD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 1, 6:29 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 1, 6:29 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT TUE APR 1 2014

.DISCUSSION...
Will update the forecast to add Severe Thunderstorm Watch 45.

&&

.PREV DISCUSSION... /ISSUED 600 PM CDT TUE APR 1 2014/

AVIATION...
/00Z TAFS/

With low level moisture in place, stratus will be developing
around midnight in southeast counties, then spreading northward
across the rest of West Central Texas. While most CIGS will be
MVFR, it is possible a few areas around Sonora may see CIGS fall
into IFR. CIGS scatter out mid/late morning. Storms developing
north of Abilene at 540 PM will move northeast away from the
airport.

04

PREV DISCUSSION... /ISSUED 316 PM CDT TUE APR 1 2014/
SHORT TERM...
(Tonight and Wednesday)

Comparing the surface dewpoints with the NAM and GFS, the NAM
seems to have a slightly better handle on the dryline located
along the Interstate 20 corridor, and thus have tended towards the
NAM solution over the next 24 hours. The GFS has the boundary
further to the north and west. The boundary is expected to push
slightly west overnight, before beginning a slow push east across
the area tomorrow. I have kept the slight chances for
thunderstorms through the period. Chances look the best across the
northern zones, where there is still the chance for an isolated
severe storm. Given how warm temperatures are this afternoon, the
main threat will be strong winds and large hail. Though I expect
the better chances for severe weather to north and east of the
area. I have raised the PoPs along the Interstate 10 corridor as
both the NAM and GFS have some rain overnight. Otherwise, only
made small changes to temperatures.

LONG TERM...
/Wednesday Night and Thursday/
The combination of a dryline and upper level disturbances moving
northeast in southwest flow aloft will bring possible
thunderstorms to mainly the eastern 2/3 of West Central Texas. The
coverage will be isolated and time frame mainly during the late
afternoon and evening hours. Any storms that do develop will
rapidly become severe(main storm type supercells) due to strong
instability(MLCAPES 2000 to 3000 J/KG) and 0-6KM shear values of
45 to 55 knots. The main threats will be large hail and damaging
winds. Looks like the potential for storms will end Thursday
afternoon, as the dryline will be east of our area. Behind the
dryline, expect west winds with some gusts of 35 to 40 mph
possible across the western Big Country and Concho Valley. The
combination of the gusty winds and very dry air will lead to fire
weather problems, see fire weather section below. Temperatures
will be above normal with highs in the 80s and lows 55 to 60.

/Thursday Night through Saturday/
The weather looks quiet and cooler behind a cold front. Highs
will be in the 60s and 70s with lows in the 40s.

/Saturday Night and Tuesday/
Another upper level trough will move across the area with some
potential for mainly elevated convection. The ECWMF is trending
drier on the QPF, pretty close to the GFS. Will keep the SLGT
chance POPS going for Saturday night and Sunday. Highs will be in
the 70s with lows in the 40s to around 50. The weather looks quiet
and dry for Monday and Tuesday.

FIRE WEATHER...

Despite very warm temperatures, south winds have pumped low level
moisture into the area and fairly effectively kept relative
humidities at or above 30 percent this afternoon. No real westerly
winds across the Permian Basin either, so dryline will not make
much of a surge into the area.

Looks like a better defined dryline on Wednesday afternoon, and
more likely to surge east into the area. Areas behind the dryline
roughly west of an Abilene to San Angelo line will see at least
elevated fire weather conditions. Looks like wind speeds will not
be strong enough to reach criteria, but will need to be monitored.

As we have been talking about for several days, conditions still
appear favorable for red flag criteria to be met across a large
portion of West Central Texas on Thursday. Dryline surges east
through the area. Humidities will fall to near 10 percent across a
big chunk of the area and all indications are that wind fields
will be much stronger. Fire Weather Watch will likely needed late
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 67  89  59  84  47 /  20  20  20  10  10
San Angelo 	 67  91  59  84  49 /  10  20  20  10  10
Junction 	 68  86  63  85  51 /  20  20  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 1, 3:06 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
306 PM CDT TUE APR 1 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
306 PM CDT TUE APR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. IF A STORM CAN DEVELOP...IT WILL HAVE THE
POTENTIAL OF REACHING SEVERE LEVELS...PARTICULARLY ALONG AND EAST
OF A HASKELL TO ABILENE LINE. DANGEROUS CLOUD TO GROUND
LIGHTNING...LARGE HAIL...AND DAMAGING THUNDERSTORM WINDS WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A THREAT OF A FEW STRONG TO SEVERE STORMS WILL REDEVELOP WEDNESDAY
AFTERNOON AND EVENING...AND AGAIN THURSDAY AFTERNOON AND EVENING... ACROSS
PORTIONS OF WEST CENTRAL TEXAS...MAINLY ALONG AND EAST OF AN
ABILENE TO SAN ANGELO LINE. DEADLY LIGHTING AND LARGE HAIL WILL BE
THE MAIN THREATS.

IN ADDITION...A VERY DRY AIR MASS AND GUSTY WEST WINDS WILL MOVE
INTO MUCH OF THE AREA THURSDAY AFTERNOON BEHIND ANY STORMS. AREAS WEST
OF AN ABILENE TO SAN ANGELO LINE WILL SEE THE POTENTIAL FOR
DANGEROUS FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Apr 1, 6:02 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT TUE APR 1 2014

TXZ098-099-012345-
HASKELL TX-THROCKMORTON TX-
602 PM CDT TUE APR 1 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR
HASKELL AND THROCKMORTON COUNTIES...

AT 559 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF PAINT CREEK...OR
ABOUT 7 MILES NORTHEAST OF STAMFORD...MOVING NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE STAMFORD MARINA BY 605 PM CDT
  HASKELL BY 610 PM CDT
  IRBY BY 620 PM CDT
  MILLERS CREEK RESERVOIR BY 645 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3340 9976 3340 9920 3296 9963 3297 9998
TIME...MOT...LOC 2301Z 220DEG 37KT 3305 9974

DOLL
Local storm report, Apr 1, 6:55 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
655 PM CDT TUE APR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             7 SSE HASKELL           33.07N  99.67W
04/01/2014  E1.75 INCH       HASKELL            TX   PUBLIC

&&

EVENT NUMBER SJT1400072

MKD
Local storm report, Apr 1, 7:07 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
707 PM CDT TUE APR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             8 SSE HASKELL           33.06N  99.67W
04/01/2014  E1.75 INCH       HASKELL            TX   PUBLIC

&&

EVENT NUMBER SJT1400073

MKD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:01 PM CDTTornado WarningSJTThrockmorton29 min
Apr 1, 8:03 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton42 min
Apr 1, 8:41 PM CDTSevere Thunderstorm WarningSJTThrockmorton49 min
Apr 2, 5:42 AM CDTFire Weather WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more21 hr
Apr 2, 12:12 PM CDTRed Flag WarningSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 13 more33 hr

Nearby

Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.